Alterations in cardiac energy metabolism pathways have been postulated as the underlying cause of trastuzumab induced toxicity in cardiomyocytes.
49 year old female, a case of ER positive, PR positive, HER - 2 /neu positive, infiltrating ductal carcinoma of Right breast with history of undergoing mastectomy with sentinel lymph node dissection (pT3N0) and having recieved four cycles of adriamycin plus cyclophosphamide in the adjuvant setting, followed by seven cycles of weekly paclitaxel, and five cycles of trastuzumab ( at three weekly intervals). She was planned for trastuzumab with hormonal therapy and radiotherapy. She presented with complaints of chest tightness, with history of radiation to both shoulders since the past one week. The pain improved upon rest and was not associated with breathlessness, swelling of the legs, fever or cough. She had undergone an echocardiogram prior to the initiation of her chemotherapy which showed an ejection fraction of 55 percent along with normal left ventricular systolic function and grade I LV diastolic dysfunction. ECG done at that time was normal. Her recent ECHO showed an ejection fraction of 45 percent along with grade I diastolic dysfunction. Hypokinesia was noted in the apical and lateral region in the territory of the left anterior descending artery with left ventricular systolic dysfunction. While, the reduction in the ejection fraction was along expected lines, the occurrence of hypokinesia in the absence of a past medical history of hypertension and diabetes mellitus was an unexpected finding. Upon, further evaluation, the fourth and fifth dose of her targeted therapy had been delayed due to the ongoing SARS Cov – 2 pandemic. She had received a higher than usual dose of trastuzumab (8 mg from 6 mg previously) in the last setting. She was advised to review with medical oncology and counselled about the possibility of ischemic cardiac disease due to HER 2 targeted therapy.
A “probable” rating on the Naranjo algorithm for assessing adverse events and “possible” causality on the WHO Uppsala monitoring centre causality assessment monitoring scale was obtained.